Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 137, NWS Lincoln, IL

November 10, 2020McLean County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Nov 10, 2020, 4:59 PM CST for McLean County, Illinois. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 10, 2020, 4:59 PM CST (22:59 UTC)
Expired
Nov 10, 2020, 5:23 PM CST
In force
24 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County McLean County, IL

The radar

The Lincoln radar (KILX), 63 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 10, 11:22 AM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

724 
WUUS53 KILX 102259
SVRILX
ILC113-102345-
/O.NEW.KILX.SV.W.0137.201110T2259Z-201110T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
459 PM CST Tue Nov 10 2020

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  McLean County in central Illinois...

* Until 545 PM CST.

* At 459 PM CST, severe thunderstorms were located along a line
  extending from near Flanagan to 6 miles northwest of Heyworth,
  moving northeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Bloomington, Normal, Le Roy, Heyworth, El Paso, Lexington, Hudson,
  Chenoa, Gridley, Colfax, Downs, Towanda, Cooksville, Pleasant Hill,
  Arrowsmith, Ellsworth, Holder, Moraine View State Park, Bloomington
  Airport and Weston.

This includes the following highways...
 Interstate 39 between mile markers 0 and 9.
 Interstate 55 between mile markers 148 and 187.
 Interstate 74 between mile markers 124 and 151.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4062 8857 4032 8868 4029 8915 4063 8906
      4063 8904 4066 8905 4067 8898 4075 8899
      4076 8859
TIME...MOT...LOC 2259Z 246DEG 29KT 4094 8889 4039 8906 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

37
1 follow-up statement
195 
WWUS53 KILX 102323
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
523 PM CST Tue Nov 10 2020

ILC113-102333-
/O.CAN.KILX.SV.W.0137.000000T0000Z-201110T2345Z/
McLean-
523 PM CST Tue Nov 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR MCLEAN COUNTY IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 600 PM CST for
central Illinois.

LAT...LON 4062 8857 4032 8868 4029 8915 4063 8906
      4063 8904 4066 8905 4067 8898 4075 8899
      4076 8859
TIME...MOT...LOC 2322Z 246DEG 29KT 4102 8866 4047 8884 

$$

37

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 3:16 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Nov 10, 3:16 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
316 PM CST Tue Nov 10 2020

.SYNOPSIS...
Issued at 316 PM CST Tue Nov 10 2020

A cold front will trigger a line of strong thunderstorms across
central Illinois late this afternoon into early this evening. Once
the front exits into Indiana by around midnight, the storms will
come to an end and a much cooler airmass will spill into the
region.

&&

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 316 PM CST Tue Nov 10 2020

21z/3pm radar imagery shows a narrow line of strong to severe
thunderstorms along an advancing cold front from near KSQI to just
west of KIJX. The airmass ahead of the storms has become modestly
unstable, but highly sheared...with MLCAPEs of 500-1000J/kg noted
west of the I-55 corridor. The strongest low-level shear is
focused across northwest Illinois, with 0-1km storm relative
helicity values greater than 250m2/s2 from Peoria northward. It
appears the primary threat will be 50-60mph wind gusts: however,
a few brief tornadoes may spin up along the line...particularly
north of a Havana to Bloomington line over the next couple of
hours. Once the sun sets, daytime instability will wane and the
storms will tend to weaken as they cross the I-55 corridor into
east-central Illinois by early evening. The decaying line of
convection will push into Indiana after 03z/9pm, with only a few
lingering showers persisting across the E/SE until shortly after
midnight. Once the cold front passes, winds will veer to the W/NW
and skies will clear from west to east. Overnight lows will range
from around 30 degrees northwest of the Illinois River...to the
middle 40s south of I-70. High pressure will build into the region
on Wednesday, providing ample sunshine and light winds. High
temperatures will only reach the upper 40s and lower 50s.

&&

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 316 PM CST Tue Nov 10 2020

Cool/dry weather will be on tap for Thursday with highs reaching
the middle to upper 50s. A short-wave trough will track from the
Northern Plains into the Great Lakes by late in the day, pushing a
re-enforcing shot of cooler air into central Illinois late
Thursday into Friday. As high pressure shifts east of the region,
warm-advection will develop by Friday night...with most model
solutions suggesting clouds and a period of light precip late
Friday night into Saturday. Thanks to chilly overnight lows in the
lower to middle 30s, may see a rain/snow mix or perhaps all
snow...mainly along/north of I-72. No accumulation is expected.
Light rain showers will persist through the day Saturday before
skies clear and temperatures rebound into the upper 50s and lower
60s by Sunday. After that, another fast-moving, but dry cold front
will bring cooler readings in the 50s for Monday/Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1153 AM CST Tue Nov 10 2020

MVFR ceilings have developed across much of central Illinois late
this morning: however, these clouds will tend to scatter/lift to
low VFR this afternoon. Winds will be very strong throughout the
day, with southerly gusts reaching 35-40kt. Line of convection
currently from eastern Iowa southward into central Missouri will
track through the area late this afternoon/evening. Based on radar
timing tools and latest HRRR, have timed thunder into KPIA between
22z and 23z...and further east to KCMI between 01z and 02z. Once
the line of storms passes, winds will veer to W/SW and continue
gusting 25-30kt through the evening. Winds will gradually diminish
to around 10kt late tonight into Wednesday morning as skies become
clear.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM CST this evening for ILZ027>031-036>038-
040>053.

&&

SYNOPSIS...Barnes
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Barnes
Hazardous weather outlook, Nov 10, 4:00 PM CST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
400 PM CST Tue Nov 10 2020

ILZ027>031-036-037-040-041-047>050-111100-
Cass-Fulton-Knox-Marshall-Mason-Menard-Morgan-Peoria-Schuyler-
Scott-Stark-Tazewell-Woodford-
400 PM CST Tue Nov 10 2020

...WIND ADVISORY IN EFFECT UNTIL 8 PM CST THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

A fast moving line of thunderstorms will push east of the I-55
corridor by early this evening. The primary threat will be
damaging winds: however, a brief tornado will also be possible
along the line. Southerly winds will gust 40-45 mph until the
storms pass, then winds will veer to the west and continue to gust
30-35 mph through this evening.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through 6 pm. Please relay any
information about observed severe weather to the National Weather
Service while following all local, state and CDC guidelines.

ILZ038-042>046-051>053-111100-
Champaign-Christian-De Witt-Logan-Macon-McLean-Piatt-Sangamon-
Vermilion-
400 PM CST Tue Nov 10 2020

...WIND ADVISORY IN EFFECT UNTIL 8 PM CST THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

A fast moving line of thunderstorms will push east of the I-57
corridor by mid-evening. Southerly winds will gust 40-45 mph
until the storms pass, then winds will veer to the west and
continue to gust 30-35 mph through midnight.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

ILZ054>057-061>063-066>068-071>073-111100-
Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-Effingham-
Jasper-Lawrence-Moultrie-Richland-Shelby-
400 PM CST Tue Nov 10 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

A fast moving line of thunderstorms will push east of the I-57
corridor by mid-evening. Southerly winds will gust 30-35 mph
until the storms pass, then winds will veer to the west and
continue to gust to around 30 mph through midnight.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Barnes

In the hours before

Local storm report, Nov 10, 3:52 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
352 PM CST TUE NOV 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     TSTM WND DMG     KICKAPOO                40.80N 89.75W
11/10/2020                   PEORIA             IL   FIRE DEPT/RESCUE

            ROOF BLOWN OFF HOUSE

0338 PM     TSTM WND GST     PEORIA INTERNATIONAL AI 40.67N 89.68W
11/10/2020  M59.00 MPH       PEORIA             IL   ASOS

0349 PM     TSTM WND GST     PEKIN                   40.57N 89.63W
11/10/2020  E60.00 MPH       TAZEWELL           IL   TRAINED SPOTTER

&&

ERWIN
Local storm report, Nov 10, 3:54 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
354 PM CST TUE NOV 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 AM     NON-TSTM WND GST DECATUR AIRPORT         39.83N 88.87W
11/10/2020  M46.00 MPH       MACON              IL   ASOS

1222 PM     NON-TSTM WND GST CAPITAL AIRPORT         39.84N 89.68W
11/10/2020  M45.00 MPH       SANGAMON           IL   ASOS

0302 PM     TSTM WND DMG     ELMWOOD                 40.78N 89.97W
11/10/2020                   PEORIA             IL   EMERGENCY MNGR

            APARTMENT BUILDING ROOF BLOWN OFF. TIME ESTIMATED BY
            RADAR.

0305 PM     TSTM WND GST     ELMWOOD                 40.78N 89.97W
11/10/2020  E50.00 MPH       PEORIA             IL   EMERGENCY MNGR

            0.5 INCH HAIL OCCURRING AT THE SAME TIME

0317 PM     TSTM WND DMG     KICKAPOO                40.80N 89.75W
11/10/2020                   PEORIA             IL   FIRE DEPT/RESCUE

            ROOF BLOWN OFF HOUSE

0338 PM     TSTM WND GST     PEORIA INTERNATIONAL AI 40.67N 89.68W
11/10/2020  M59.00 MPH       PEORIA             IL   ASOS

0349 PM     TSTM WND GST     PEKIN                   40.57N 89.63W
11/10/2020  E60.00 MPH       TAZEWELL           IL   TRAINED SPOTTER

&&

ERWIN
Local storm report, Nov 10, 4:05 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
405 PM CST TUE NOV 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     NON-TSTM WND GST CAPITAL AIRPORT         39.84N 89.68W
11/10/2020  M50.00 MPH       SANGAMON           IL   ASOS

0345 PM     TSTM WND DMG     5 N PEORIA              40.82N 89.61W
11/10/2020                   PEORIA             IL   COUNTY OFFICIAL

            ONE LARGE TREE DOWN BLOCKING ROAD. TIME ESTIMATED BY
            RADAR.

0350 PM     TSTM WND GST     5 NNW EAST PEORIA       40.74N 89.59W
11/10/2020  M63.00 MPH       PEORIA             IL   TRAINED SPOTTER

&&

ERWIN
Local storm report, Nov 10, 4:21 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
421 PM CST TUE NOV 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND GST     MARSHALL COUNTY AIRPORT 41.02N 89.39W
11/10/2020  M50.00 MPH       MARSHALL           IL   AWOS

0407 PM     TSTM WND GST     4 WNW EUREKA            40.74N 89.35W
11/10/2020  E50.00 MPH       TAZEWELL           IL   TRAINED SPOTTER

0408 PM     TSTM WND GST     1 SW WASHBURN           40.91N 89.30W
11/10/2020  E70.00 MPH       WOODFORD           IL   TRAINED SPOTTER

            ESTIMATED 50 TO 70 MPH WIND GUSTS

&&

ERWIN
Local storm report, Nov 10, 4:26 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
426 PM CST TUE NOV 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     TSTM WND GST     4 W ROANOKE             40.80N 89.27W
11/10/2020  E60.00 MPH       WOODFORD           IL   EMERGENCY MNGR

&&

ERWIN
Special weather statement, Nov 10, 4:50 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Lincoln IL
450 PM CST Tue Nov 10 2020

ILZ042-043-051>053-102315-
Logan-Sangamon-Macon-Christian-De Witt-
450 PM CST Tue Nov 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOGAN...NORTHERN
CHRISTIAN...NORTHEASTERN SANGAMON...SOUTHWESTERN DE WITT AND
SOUTHWESTERN MACON COUNTIES UNTIL 515 PM CST...

At 449 PM CST, Doppler radar was tracking a strong thunderstorm over
Mechanicsburg, or 12 miles east of Springfield, moving northeast at
60 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Springfield, Decatur, Mount Zion, Rochester, Forsyth, Riverton, Mount
Pulaski, Harristown, Long Creek, Warrensburg, Blue Mound, Edinburg,
Illiopolis, Niantic, Mechanicsburg, Mount Auburn, Latham, Chestnut,
Beason and Cornland.

This includes the following highways...
 Interstate 55 between mile markers 98 and 100.
 Interstate 72 between mile markers 104 and 142.

A Severe Thunderstorm Watch remains in effect until 600 PM CST for
central Illinois.

LAT...LON 3961 8944 3983 8962 4016 8921 3980 8881
TIME...MOT...LOC 2249Z 236DEG 56KT 3978 8940

37

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 2:46 AM CSTWind AdvisoryILXCass, Champaign, Christian, DeWitt, Fulton, Knox and 16 more17 hr
Nov 10, 2:01 PM CSTSevere Thunderstorm WarningILXFulton, Knox44 min
Nov 10, 2:14 PM CSTSpecial Weather StatementILXCass, Schuyler, Scott46 min
Nov 10, 2:41 PM CSTSevere Thunderstorm WarningILXFulton, Knox, Mason, Peoria, Stark, Tazewell49 min
Nov 10, 2:51 PM CSTTornado WarningILXFulton, Knox, Peoria24 min
Nov 10, 2:57 PM CSTSpecial Weather StatementILXCass, Morgan, Scott48 min
Nov 10, 3:25 PM CSTSevere Thunderstorm WarningILXFulton, Knox, Marshall, Mason, Peoria, Stark and 2 more50 min
Nov 10, 3:45 PM CSTTornado WarningILXMarshall15 min
Nov 10, 4:08 PM CSTSevere Thunderstorm WarningILXMcLean, Marshall, Tazewell, Woodford52 min
Nov 10, 4:50 PM CSTSpecial Weather StatementILXMacon25 min
Nov 10, 5:33 PM CSTSpecial Weather StatementILXMacon, Piatt27 min
Nov 10, 5:58 PM CSTSpecial Weather StatementILXChampaign, Moultrie, Piatt, Shelby32 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.